Minnesota, 2018

Hail in Minnesota, August 24, 2018

August 24, 2018 · NWS MPX · 5 events in 2 counties and zones

A cluster of storms that developed across southern Minnesota during the morning of Friday, August 24th, produced a few hail stones in the western part of the Twin Cities metro area. Two reports of quarter size hail were received from Mound and Orono.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A cluster of storms that developed across southern Minnesota during the morning of Friday, August 24th, produced a few hail stones in the western part of the Twin Cities metro area. Two reports of quarter size hail were received from Mound and Orono.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 24, 5:56 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 24, 5:56 AM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
656 AM CDT Fri Aug 24 2018

.UPDATE...
Issued at 627 AM CDT Fri Aug 24 2018

Updated to include 12z aviation discussion below.

&&

.SHORT TERM...(Today and tonight)
Issued at 315 AM CDT Fri Aug 24 2018

Surface analysis early this morning shows a low pressure center
over central South Dakota with a trailing cold front extending
southwest into eastern Colorado. Extensive high pressure sits over
the eastern third of the CONUS. Aloft, a shortwave trough sits
atop the surface low and closer to the northern upper jet stream
with the southern jet stream making for nearly coast-to-coast
zonal flow over the southern tier CONUS. Plenty of low-mid level
moisture advection this morning is working with increased
isentropic lift in advance of the surface low, making for
scattered showers/thunderstorms moving fairly quickly to the east
northeast over the WFO MPX coverage area this morning. Coverage is
expected to diminish later this morning before daytime heating
works to increase instability and any semblance of a cap is eroded
this afternoon. This will aid in an increase in convective
coverage over much of the area this afternoon into this evening,
especially as the stacked low slowly progresses east during the
day today, taking a position over southwestern MN by sunset with
the warm front lifting slightly into southern MN.

Steep mid-level lapse rates along with MLCAPE in the 1000-1500
j/kg range and an eroding cap will spell the potential for
strong storms mainly close to the Iowa border this afternoon and
evening. Pronounced south-southwest flow over the moist
environment will aid in stronger shear, thus there is a non-zero
chance of isolated tornadoes over a very small southeasterly
portion of the WFO MPX coverage area but the aforementioned
instability factors will make the main hazards for any
strong/severe storms large hail and damaging winds. SPC maintains
a Marginal Risk from the Twin Cities metro south and east which
certainly seems reasonable.

Another factor with convection today, more for northern portions
of the area which will be in closer proximity to the upper level
low, will be a slower storm motion and/or repeated incidences of
storms over the same areas. Either way, this would result in
periods of mod- heavy rain within an environment having PWATs
around 1.5" so there is some potential of excessive rain and
possibly localized flooding, especially over areas which receive
heavy rain over harder ground due to a recent lack of rain.

As for temperatures, the increase cloud/rain complications for
today will mean noticeably lower temperatures than what was
recorded yesterday. Highs will range from the upper 60s in
interior western Wisconsin to the upper 70s in far western
Minnesota. Lows tonight will again run in the low-mid 60s.

.LONG TERM...(Saturday through Thursday)
Issued at 315 AM CDT Fri Aug 24 2018

The main concerns in the longer term remain timing and extent of
convection into Saturday night into Tuesday and severe weather and
heavy rain threat.

Saturday looks to be a dry period as ridging develops in the wake
of the Friday trough. This should provide sunshine and increasing
humidity during the day. Later Saturday night, the LLJ may be
significant enough to generate some scattered convection along
warm front lifting into central MN overnight. Warm mid level
temperatures may preclude development to the southwest however.
Strong destabilization in association with the incoming short wave
will provide the impetus for severe potential. This lingers into
Sunday night as well, with convection developing in the vicinity
of warm front and over the Dakotas with an advancing cold front.
The front will be the focus for any severe potential, along with
the heavy rain threat. The severe threat will be from large hail
and strong winds. The heavy rain threat looks best over a portion
of east central MN into west central Wisconsin Sunday night. PW's
increase to 2 inches on the GFS and any organized convection
should produce locally heavy rainfall.

Finally, the cold front and advancing upper trough moves through
the area Monday night into Tuesday. This will also provide a
severe weather threat and heavy rain threat to the region. The
front appears progressive however, and and flood threat will be
limited to the area that received the heavier rainfall Sunday
night.

Following this active period, high pressure will follow the front
allowing for cooler and drier conditions which will linger into
Thursday. We could see return flow/WAA showers develop already
into Thursday afternoon mainly west. We retained the small pop
over the west Thursday and over the region next Friday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 627 AM CDT Fri Aug 24 2018

Mucky aviation forecast with IFR conditions to start, SHRA/TSRA
re-developing this afternoon and evening, then fog likely tonight
which will be at least MVFR (and potentially IFR-or-worse). Low
pressure system crossing the area today is responsible for it all.
SHRA/TSRA activity will wane going thru the rest of this morning
and into the early afternoon, then more robust coverage and
intensity is expected for this afternoon and evening, especially
over eastern MN into western WI. Some of these storms may easily
drop visibility into IFR range. Once the convection ends, fog is
expected to develop overnight through daybreak Saturday. Have only
advertised MVFR at this point but would not be surprised to see
IFR-or-lower visibilities across all TAF sites (except the more
urban MSP).

KMSP...IFR ceilings to start which look to linger for a few hours
before an improvement to MVFR. Convection then likely to impact
the terminal by mid-afternoon but the timing is highly subject to
change. MVFR ceilings will then remain in place throughout the
afternoon and evening with a potential drop to IFR overnight
through Saturday morning. Frequent amendments may be the case
over the next 12-24 hours.

/OUTLOOK FOR KMSP/
Sat...VFR. Wind SW 5-10 kt
Sun...MVFR possible in scattered SHRA/TSRA. Winds S 5-15 kt
becoming SW.
Mon...MVFR possible early in scattered SHRA/TSRA. Wind SW 10-20
kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...JPC
LONG TERM...DWE
AVIATION...JPC
Hazardous weather outlook, Aug 24, 2:56 AM CST, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
356 AM CDT Fri Aug 24 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
250900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
336 AM CDT Fri Aug 24 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms across the entire coverage area
through this evening. There is a Marginal Risk for severe
thunderstorms over southeastern Minnesota into portions of west
central Wisconsin. The main hazards are large hail and damaging
winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There are additional chances for thunderstorms across the entire
coverage area Saturday night through Monday night. There is a
Marginal Risk for severe thunderstorms over portions of western
and central Minnesota Saturday night and over the entire coverage
area Sunday into Sunday night. The main hazards are large hail
and damaging winds.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
evening over southeastern Minnesota into portions of west central
Wisconsin.

In the hours before

Special weather statement, Aug 24, 7:15 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
815 AM CDT FRI AUG 24 2018

MNZ051-059>061-241400-
Anoka-Hennepin-Sherburne-Wright-
815 AM CDT FRI AUG 24 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN WRIGHT...
CENTRAL HENNEPIN...NORTHWESTERN ANOKA AND SOUTHEASTERN SHERBURNE
COUNTIES...

At 814 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Big Lake to near Watertown. Movement
was northeast at 25 mph.

Dime size hail and heavy rain is possible with these storms.

Locations impacted include...
Buffalo, Brooklyn Park, Plymouth, Maple Grove, Coon Rapids,
Minnetonka, St. Louis Park, Andover, Brooklyn Center, Ramsey,
Champlin and Elk River.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 193 and 205.
 U.S. Highway 10 in Minnesota between mile markers 200 and 217.
 U.S. Highway 12 between mile markers 134 and 140.
 U.S. Highway 169 between mile markers 159 and 168.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4541 9351 4541 9328 4498 9334 4491 9377
      4498 9377 4498 9389 4542 9380 4544 9352
TIME...MOT...LOC 1314Z 240DEG 22KT 4538 9370 4493 9381

JRB

The radar

The Minneapolis radar (KMPX), 13 km away, was scanning. The volume nearest the first event began at 13:50 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Hennepin

When
August 24, 7:51 AM CST
Where
Hennepin County, 0.85 mi NE of Mound
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
44.940, -93.660

Hail, Hennepin

When
August 24, 8:04 AM CST
Where
Hennepin County, 1.62 mi WNW of Long Lake
Measured
1 in hail
Reported by
Public
Coordinates
44.990, -93.600

Hail, Hennepin

When
August 24, 8:15 AM CST
Where
Hennepin County, 2.07 mi WSW of Osseo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.110, -93.460

Hail, Hennepin

When
August 24, 8:25 AM CST
Where
Hennepin County, 0.85 mi SE of Plymouth
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
45.020, -93.460

Hail, Ramsey

When
August 24, 9:57 AM CST
Where
Ramsey County, 0.49 mi W of Shoreview
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.080, -93.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770035, 770034, 770036, 770037, 770038.